Hail, St. Louis
- When
- September 19, 3:18 PM CST to 3:20 PM CST
- Where
- St. Louis County, 5.88 mi NW of Winton
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 47.990, -91.910
A cold front moved through north-central Minnesota in the late afternoon hours on Thursday, September 19, 2024. Out ahead of the cold front in northeast Minnesota, discrete severe thunderstorms began to form in far northeast Minnesota along the US Hwy 53 corridor around 4 PM CT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved through north-central Minnesota in the late afternoon hours on Thursday, September 19, 2024. Out ahead of the cold front in northeast Minnesota, discrete severe thunderstorms began to form in far northeast Minnesota along the US Hwy 53 corridor around 4 PM CT. The first Severe Thunderstorm Warning was issued at 4:15 PM for parts of far northeast St. Louis County and northwest Lake County as the severe storm moved northeastward around 30 mph. By 4:55 PM, conditions within a different severe supercell thunderstorm warranted the first Tornado Warning of the evening to be issued for central St. Louis County around the communities of Cotton and Canyon, MN. Between 5 and 5:30 PM that evening, multiple additional Severe Thunderstorm and Tornado Warnings were issued along and east of US Hwy 53 and along the I-35 corridor into east- central Minnesota. The cold front continued to move eastward through the early evening hours on the 19th, with storms beginning to enter Douglas and Burnett Counties in northwest Wisconsin towards 6 PM as low-level funnel clouds were reported by law enforcement and trained weather spotters. Hail up to 1.5 inches in diameter was reported from the strongest thunderstorms, but in very localized reports. As the air mass began to cool and stabilized in the mid-evening hours, the threat for additional tornadoes began to wane and the strongest thunderstorms were limited to the Twin Ports and across northwest Wisconsin. As the cold front entered northwest Wisconsin by late evening, activity subsided to only showers and general thunderstorms with no additional impacts reported overnight. In total, eight Tornado Warnings, nine Severe Thunderstorms Warnings and two Special Marine Warnings were issued for this severe weather event. The Cotton/Canyon Tornado is the only confirmed tornado from this severe weather event at this time. While funnel clouds were reported with several other storms, there is currently no evidence that any of the other storms produced a tornado that reached the ground and produced damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 12:51 PM CST, 2 hours 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 151 PM CDT Thu Sep 19 2024 .KEY MESSAGES... - Thunderstorms are expected to initiate along a cold front this afternoon and evening, with scattered severe storms possible. Large hail, damaging winds, a couple tornadoes, and locally heavy rain may occur. - Another chance for showers and thunderstorms on Saturday. Depending on timing and placement, a few strong storms could occur. - Seasonable temperatures return Sunday and into next week. && .DISCUSSION... Issued at 145 PM CDT Thu Sep 19 2024 As expected, a stacked upper level low continues to steadily march along the International Border this afternoon, pushing a north-south cold front into and across Minnesota. As instability builds and our cap erodes, quick upscale growth is expected as storms ignite along the cold front, taking advantage of 2000-3000 J/kg SBCAPE and 25- 40knots bulk shear. Storms are expected to ignite first in southern Minnesota and unzip to the north through the Twin Ports. A secondary area of storms closer the upper level low should also pop off across the Iron Range and into the MN Arrowhead. CAMs are still in decent agreement for ignition in the Northland in the 4-6pm timeframe, then pushing east through 10-11 PM across the Arrowhead and NW WI. Across the board, large hail, damaging winds, and a couple tornadoes are possible hazards. An initially discrete mode is expected to become kind of messy as it evolves into clusters. Bulk shear is expected to wane into the evening hours, reducing the chance for a true QLCS type system to be realized. The one exception might be in the MN Arrowhead where locally high shear close to the low could help more of a linear system come to fruition. Slightly more backed winds in the northern portion of the CWA could lead to enhanced SRH and better low level curvature in hodographs, which will need to be monitored for an isolated tornado threat. Otherwise marginal SRH and already fairly southerly winds further south may lead to a reduced tornado threat. Large hail up to ping pong size in diameter remains possible, especially in the first couple hours of convection initiation. Damaging winds up to 60 mph are possible, especially with any more linear clusters or decaying storms. In addition to the severe threat, some quick downpours and locally heavy rain is possible, thanks to our very moist environment. PWATs at International Falls were 1.46 inches this morning, which is a new daily max for the 12z sounding. Some high rainfall rates are likely with storms, and were already observed in some of our morning convection. However, with antecedent dry conditions, 1 hour flash flood guidance is 2-3 inches across much of the area expected to see heavy rain this afternoon and evening, so we would need very impressive rates in order to get any minor flooding. Beyond today, the Northland finds itself stuck between a high pressure over the southern Plains and an upper level trough bearing down from Canada. Global models have come into better agreement on an oblong trough brushing over northern Minnesota Saturday, bringing our next chance of precipitation, most likely in the afternoon and evening. Some instability is present and if the cap can be eroded a cold front would have access to over 1000 J/kg of MUCAPE (mostly in NW WI) which could produce some stronger afternoon thunderstorms. Much to the approbation of summer lovers, above normal temperatures are expected to continue through Saturday with highs rising into the 70s and low 80s. We are still on track to see more normal temperatures return Sunday behind Saturday's front with highs in the 60s and overnight lows in the 40s and 50s. These relatively cooler temperatures should continue into next week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1220 PM CDT Thu Sep 19 2024 Bit of a mix of conditions early this afternoon with an area of MVFR stratus moving along a frontal region while clearing skies persist outside of that. Should see showers and thunderstorms ignite along this front late this afternoon and push east. Brainerd is not likely to see this activity as the front is already past the terminal. A similar situation for INL though that terminal may be on the edge of some thunderstorm activity. Expect strong to severe thunderstorms as the front passes with brief reductions in visibility due to heavy rain. Hail and strong winds are also possible with passing thunderstorms. The front should clear HIB and DLH by 01-03Z and HYR by 03-05Z. Have tried to add tempo groups for the most likely thunderstorm time at these sites. Conditions improve back to VFR for all MN terminals post front. At HYR, MVFR to IFR fog is possible before VFR conditions return around sunrise. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 145 PM CDT Thu Sep 19 2024 A cold front brings a chance for thunderstorms late this afternoon into the evening hours. Strong winds and large hail are possible along with frequent lightning. Thunderstorms should be past Western Lake Superior by late evening and winds begin to turn southerly. Friday, expected southwesterly winds with some breezy afternoon gusts behind today's cold front. Some gusts of 15-20 knots are possible, but Small Craft Advisory criteria are not expected to be met. South to southwest winds continue Saturday, mostly less than 10- 15 knots, and there is a chance for some showers and thunderstorms in the afternoon and evening. Winds become northwesterly Sunday, fairly light around to less than 10 knots. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Levens AVIATION...Levens MARINE...Levens
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 253 PM CDT Thu Sep 19 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 253 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are forecast to develop this afternoon over central and north-central Minnesota ahead of a cold front. The line of storms will slowly progress eastward with time into east-central Minnesota, the Arrowhead, and northwest Wisconsin through this evening. Some of the storms may become severe. Primary hazards are hail up to ping pong ball size, damaging winds, and perhaps a few weak tornadoes. Localized heavy rain may occur which could lead to minor flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for more thunderstorms Saturday into early next week but the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-150-202000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 253 PM CDT Thu Sep 19 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated scattered to thunderstorms are forecast this afternoon and evening. A few storms may be severe with large hail, wind gusts of 35 to 50 knots, and frequent lightning are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for more thunderstorms Saturday into early next week but the threat for severe weather is low. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
211 PM CDT Thu Sep 19 2024
WIZ009-191945-
Price WI-
211 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PRICE COUNTY THROUGH 245
PM CDT...
At 210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jump River to 14 miles west of Chelsea.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ogema, Prentice, Catawba, and Kennan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4538 9067 4559 9067 4559 9049 4549 9015
4538 9026 4537 9059
TIME...MOT...LOC 1910Z 222DEG 25KT 4536 9087 4530 9061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UnruhSpecial Weather Statement National Weather Service Duluth MN 250 PM CDT Thu Sep 19 2024 MNZ011-012-200200- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 250 PM CDT Thu Sep 19 2024 ...SEVERE THUNDERSTORMS WILL AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS EVENING... Severe thunderstorms are expected to affect the Boundary Waters Canoe Area Wilderness this evening. The storms may produce damaging winds, large hail, frequent cloud-to-ground lightning, and locally heavy rainfall. Thunderstorms could happen as early as 5pm with the most likely time for thunderstorms between 6 to 10 pm. Now is the time to prepare in case thunderstorms threaten. Campers should take extra precautions now in order to secure campsites and make a plan in case of severe weather. For strong winds, try to keep your tent away from large or decayed trees. For large hail, use your well-tied down canoe or tent for shelter. For lightning, sit on your personal floatation devices or sleeping pads and avoid putting your tent on top of exposed tree roots to minimize your risk. Monitor NOAA Weather Radio for updates and possible warnings. Levens
Special Weather Statement
National Weather Service Duluth MN
304 PM CDT Thu Sep 19 2024
WIZ009-192030-
Price WI-
304 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL PRICE COUNTY THROUGH 330
PM CDT...
At 304 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillips to Prentice. Movement was
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Phillips, Prentice, Brantwood, Wilson Lake Near Phillips, Cranberry
Lake, and Musser Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4565 9057 4596 9036 4580 9004 4558 9005
4547 9024
TIME...MOT...LOC 2004Z 220DEG 24KT 4565 9049 4554 9027
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HuyckSpecial Weather Statement
National Weather Service Duluth MN
329 PM CDT Thu Sep 19 2024
WIZ004-009-192100-
Price WI-Iron WI-
329 PM CDT Thu Sep 19 2024
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES THROUGH 400 PM CDT...
At 328 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillips to 6 miles west of Tripoli,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southeastern Iron
and northeastern Price Counties, including the following locations...
Pike Lake, Brantwood, and Musser Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4573 9044 4611 9010 4601 8993 4598 8994
4598 9004 4552 9005 4550 9010
TIME...MOT...LOC 2028Z 234DEG 25KT 4571 9034 4557 9012
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LESpecial Weather Statement
National Weather Service Duluth MN
358 PM CDT Thu Sep 19 2024
MNZ011-019-192115-
Central St. Louis MN-North St. Louis MN-
358 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ST. LOUIS COUNTY
THROUGH 415 PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bear Head Lake State Park, or 13 miles east of Lake Vermilion, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ely, Winton, Robinson, Burntside Lake, Bear Head Lake State Park,
Fall Lake, Cummings Lake, and Shagawa Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4794 9180 4790 9180 4777 9199 4781 9222
4804 9210
TIME...MOT...LOC 2058Z 213DEG 33KT 4782 9214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
UnruhSpecial Weather Statement
National Weather Service Duluth MN
409 PM CDT Thu Sep 19 2024
MNZ011-192130-
North St. Louis MN-
409 PM CDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. LOUIS COUNTY
THROUGH 430 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Boundary Waters Canoe Area Wilderness, or 26 miles
northwest of Ely, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lac la Croix, Lac La Croix, Lake Agnes, Loon Lake, and Crooked Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lac La Croix, get out of the water and seek shelter.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4832 9203 4832 9200 4829 9201 4825 9199
4825 9195 4823 9195 4824 9192 4824 9189
4814 9203 4824 9225 4836 9215 4836 9206
TIME...MOT...LOC 2108Z 216DEG 42KT 4825 9208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UnruhThe Duluth radar (KDLH), 130 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
7 hail, 1 tornado. Local standard time, as filed.
A supercell thunderstorm formed halfway between Meadowlands and Canyon, MN, between 4:35 to 4:40 PM on Thursday, September 19, 2024. As the strong thunderstorm continued to show potential for producing a tornado, the National Weather Service office in Duluth, MN, issued a Severe Thunderstorm Warning at 4:44 PM for this storm. The strong storm moved eastward over unpopulated marshes immediately north of Lake Nichols Road about 4 miles north-northwest of Canyon, MN, by 5:00 PM. Meteorologists at the National Weather Service issued a Tornado Warning for this storm at 4:55 PM as early signs of tornadic development appeared on radar, and a short time later a tornado was confirmed by trained spotters and law enforcement. Visible tree damage from the tornado, estimated to have begun at 5:05 PM CDT, was first observed on the west side of US Highway 53 about 4.5 miles south of Cotton, MN, with pine trees snapped at the base. The tornado continued to move northeastward to uproot trees along Three Lakes Road about one-half mile east of the U.S. Highway 53 intersection. The storm began to move more north-northeastward so the tornado track shifted more northward with the most widespread surveyed damage seen along Bug Creek Road about 2.5 miles east-southeast of Cotton, MN. Over 50 pine trees and numerous clusters of aspen trees were observed to be snapped at the base and/or uprooted, estimated to have occurred at around 5:15 PM. A few still-standing pine trees had metal sheets lofted and wrapped around them. Minor to moderate structure damage was reported by two property owners along Bug Creek Road before the tornado passed northward over the Whiteface River. Towards 5:18 PM, the tornado began to weaken and finally lifted off the ground. The last uprooted trees, 4 aspen, were last observed at the intersection of Comstock Lake Road and Melrude Road, 2.7 miles east of Cotton, MN. In total, the tornado was on the ground for a total of 5.9 miles and for around 13 minutes. The damage rating from the NWS Duluth Storm Survey team resulted in an EF-1 rating with winds estimated at 105 mph. There were a total of two Tornado Warning in effect from 4:55 PM to 5:45 PM for this tornadic supercell thunderstorm.
Cars were damaged on Interstate 35 near the Mahtowa exit.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210554, 1210555, 1210564, 1210556, 1210558, 1210559, 1210560, 1210561.